Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Kansas City, MO

April 20, 1999Saline County, Missouri

NWS Kansas City, MO issued this flash flood warning at Apr 20, 1999, 11:38 PM CDT for Saline County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 1999, 11:38 PM CDT (04:38 UTC)
Expired
Apr 21, 1999, 1:45 AM CDT
In force
2 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

County Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 99 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1527 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.3
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEAX 210444
FFWMCI
MOC195-210645-

BULLETIN - EAS ACTIVATION REQUESTED
SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 PM CDT TUE APR 20 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SMALL STREAM FLOOD WARNING FOR...
  NORTHERN SALINE COUNTY IN MISSOURI

* UNTIL 145 AM CDT

* AT 1135 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED...
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 6 MILES EAST OF MALTA
  BEND...OR 8 MILES NORTHWEST OF MARSHALL...MOVING EAST AT 25 MPH.

* ADDITIONAL HEAVY RAINFALL WILL LEAD TO RAPID RISES...AND THE THREAT
  OF FLASH FLOODING...ON THE FOLLOWING STREAMS AND CREEKS...VAN   
  METER DITCH WHICH RUNS THROUGH VAN METER STATE PARK AS WELL AS 
  NUMEROUS SMALL STREAMS AND CREEKS...ESPECIALLY IN NORTHERN 
  PORTIONS OF SALINE COUNTY.

SOME TOWNS AFFECTED BY THIS FLASH FLOOD WARNING INCLUDE SLATER AND 
GILLIAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IT IS IMPORTANT TO KNOW WHERE YOU ARE REL&ATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 2:33 PM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Apr 20, 2:33 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT TUE APR 20 1999

STG LO-LVL WARM ADVECTION RESULTED IN SHRA DVLPMENT ACROSS ERN
NE/WRN IA THIS MORNING WITH -RA STILL CONITNUING IN FAR NE CWA.
CRNT PLACEMENT OF SFC FRONT STRETCHING FROM SOUTHERN KS INTO
SOUTHERN MO. 50+ DEGREE DPTS REACHING AS FAR NORTH AS STJ.

PREFERRED MOST ASPECTS OF THE AVN MODEL SOLUTION FOR THIS FCST
PACKAGE. FOR THE OVERNIGHT...LLVL JET BEGINS TO CRANK IN THE VERY
SOUTHERN PART OF CWA...MOSTLY AFTER 06Z. SFC LI/S AND CAPE IN THE
RANGE FOR CONVECTION...AND MOISTURE ON ITS WAY. MOST CONVECTION
SHUD OCCUR NEAR AND NORTH OF WARM FRONT. WILL KEEP CHC POPS FOR
TONITE. TEMPS TONITE SHUD BE A GOOD 10 DEGREES WARMER THAN LAST
NITE...FWC GUID ON TRACK.

PCP EVENT SHOULD BE ONGOING FOR WED/DAY AHEAD OF WARM FRONT...WITH
NORTHERN CWA REFLECTING HIGHER POPS THAN SOUTHERN. TEMPS TRICKY AND
DEPENDS HOW MUCH SUN BREAKS THROUGH. 925MB TEMPS AROUND 70...SO
WILL TREND ON THE HIER SIDE OF GUID FOR SOUTHERN CWA. AS DAYTIME
HEATING AFFECTS AREAS BEHIND THE FRONT...AGAIN INGREDIENTS ALL IN
PLACE FOR TSTORMS WED NITE...SEE SWODY2. WILL RAISE POPS INTO
LIKELY CATEGORIES FOR ALL FOR WED NITE. IF ETA PORTION OF QPF IS
CORRECT...WILL SEE ANOTHER HEAVY RAIN EVENT FOR CWA.

WARM FRONT DOES NOT MOVE A WHOLE LOT THROUGH THURS AND WILL
CONTINUE CHC POPS THROUGH THEN. TEMPS LOOK TO REMAIN NEAR GUID
TEMPS...WITH GRADUAL COOLING THRU EXTNDED. SHRT WVS CONTINUE TO
MOVE THROUGH TROUGH THROUGH THE EXTNDED. WITH A BREAK EXPECTED ON
SUNDAY.

.EAX...
MO...NONE
KS...NONE

LVQ

In the hours before

Local storm report, Apr 20, 10:12 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1012 PM CDT TUE APR 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0949 PM    6 W CARROLLTON            MO    1.75 INCH HAIL
04/20/99   CARROLL
Local storm report, Apr 20, 10:48 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1048 PM CDT TUE APR 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    GLASGOW                   MO    .88 INCH HAIL
04/20/99   HOWARD

1037 PM    1 W NORBORNE              MO    1 INCH HAIL
04/20/99   CARROLL
Local storm report, Apr 20, 10:48 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1048 PM CDT TUE APR 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    GLASGOW                   MO    .88 INCH HAIL
04/20/99   HOWARD

1037 PM    1 W NORBORNE              MO    1 INCH HAIL
04/20/99   CARROLL
Local storm report, Apr 20, 11:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1117 PM CDT TUE APR 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    KNOXVILLE                 MO    .88 INCH HAIL
04/20/99   RAY

1048 PM    WAVERLY                   MO    1 INCH HAIL
04/20/99   LAFAYETTE

1103 PM    SLATER                    MO    1.75 INCH HAIL
04/20/99   SALINE
Local storm report, Apr 20, 11:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1117 PM CDT TUE APR 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    KNOXVILLE                 MO    .88 INCH HAIL
04/20/99   RAY

1048 PM    WAVERLY                   MO    1 INCH HAIL
04/20/99   LAFAYETTE

1103 PM    SLATER                    MO    1.75 INCH HAIL
04/20/99   SALINE
Special weather statement, Apr 20, 11:24 PM CDT, 14 minutes before
KSZ025-102-MOZ001>005-011>013-020-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1124 PM CDT TUE APR 20 1999

...SEVERE THUNDERSTORM WATCH NUMBER 162 HAS BEEN CANCELLED FOR PARTS
OF NORTHWEST MISSOURI...

THE SEVERE THUNDERSTORM WATCH FOR ATCHISON...NODAWAY...WORTH...
HARRISON...HOLT...ANDREW...GENTRY...DE KALB...AND BUCHANAN COUNTIES
IN MISSOURI AND ATCHISON AND DONIPHAN COUNTIES IN KANSAS HAS BEEN
CANCELLED. THE THREAT OF SEVERE WEATHER FOR THIS PART OF NORTHWEST
MISSOURI AND EXTREME NORTHEAST KANSAS HAS ENDED. SCATTERED
THUNDERSTORMS ARE STILL POSSIBLE TONIGHT BUT THEY SHOULD REMAIN
BELOW SEVERE LIMITS.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:20 PM CDTSevere Thunderstorm WarningEAXRay40 min
Apr 20, 9:47 PM CDTSevere Thunderstorm WarningEAXCarroll58 min
Apr 20, 9:53 PM CDTSevere Thunderstorm WarningEAXHoward52 min
Apr 20, 9:59 PM CDTSevere Thunderstorm WarningEAXRay46 min
Apr 20, 10:16 PM CDTSevere Thunderstorm WarningEAXLafayette44 min
Apr 20, 10:45 PM CDTSevere Thunderstorm WarningEAXSaline60 min
Apr 20, 11:43 PM CDTSevere Thunderstorm WarningEAXSaline47 min
Apr 21, 12:02 AM CDTSevere Thunderstorm WarningEAXChariton43 min
Apr 21, 12:46 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston44 min

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.